I have panic disorder. I have tried Buspar and Xanax, and Ativan. Also have been on beta blockers, but I am so sensitive to the medication and side effects. I am now on 6.25 mg of Zoloft per day. I started on 25mg but could not take the side effects. This small amount has stopped the spontaneous panic attacks and taken the edge off of the anxiety. I have been on it for a month now and I am also using a light box for 1 hour a day. I know that Zoloft has to build up in your body. Will this small dose eventually build up to a level that will stop the panic and anxiety? I know it will take longer probably to hit a good level because of the small dose.
Apologies for the late reply. Yes, these medications can have extensive side effect profiles. Most people are able to tolerate them, whilst others may not. As you may already know, Zoloft (or sertraline) belongs to a class of antidepressants known as Selective Serotonin Re-uptake Inhibitors, or SSRIs for short. Unlike older antidepressants, which are sedative, SSRIs tend to be 'activating' giving rise to side effects such as insomnia, agitation, anxiety, tremor etc etc. This is due to their function in elevating levels of serotonin in the brain. Oftentimes, these symptoms subside within a week or so of commencing treatment. And it is for this reason that we encourage patients to persevere. Anxiety is particularly problematic for people with panic attacks as it makes the patient's symptoms appear worse than they were to begin with. It is possible that this is what you experienced whilst on the 25mg dose. Your doctor may simply be planning to start even lower and very slowly titrate upwards to minimise the re-emergence of side effects. It is important to note, however, that in a small handful of patients these side effects do not subside. In fact, they tend to worsen as the dose is increased; thus necessitating a dose decrease or change in medication.
A few questions came to mind after reading your query. The first being whether you are under the care of a psychiatrist to manage your panic disorder. If you aren't already, this would be essential. Although general practitioners manage mental health issues in their clinics often, specialist psychiatrists hold a greater wealth of knowledge. He/She is in a far better position to make pharmaceutical recommendations based on your clinical presentation and tolerability status. This leads me to discuss your dosage. Unlike in OCD, patients with panic disorder usually respond to relatively lower doses of SSRIs. As was in your case, 25mg is the usual initial dose, increasing if necessary to 50 mg once daily after a week. The use of maintenance doses >50 mg is not routinely necessary. When it comes to medications, particularly in the treatment of mental health disorders, there exists considerable interindividual variation; meaning that what works for some people may not work for others. Psychiatrists are always having to tailor medications and their doses to the individual needs of the patient. By definition, a dose of 6.25mg would seem too low and therefore ineffective. Remember that dosage ranges are established after lengthy research and clinical trials involving hundreds, if not thousands, of patients. By these standards, it MAY be possible that this dose will not accumulate substantially in the body to elicit a therapeutic response. Having said this, we must take into account interindividual variation. This may be just the right dose for you. It is difficult to tell without giving it a go. Medicine is often trial and error. If you respond favourably, then problem solved. You mention in your question that your episodes of panic have stopped. This is good, but it may be a reflection of your earlier dose of 25mg. It's hard to tell, though, because I don't know how long you were on this dose for, and as you rightly pointed out, it may take a few weeks for the benefits of the drug to kick in (which may be more of an issue when treating depression). If your panic attacks resurface, your physician will then need to make a decision: either increase the dose or, if this is unacceptable due to side effects, change the drug entirely. There are some SSRIs that are less activating, but again, a psychiatrist will have the greatest knowledge as to whether these are appropriate for you. Time will tell.
The next question that came to mind was how you were managing to get 6.25mg of sertraline (Zoloft). Assuming you are using the 50mg strength, this would mean taking an eighth of a tablet, which would be difficult to achieve given the size and shape of the tablet. I suppose if you are using a tablet cutter, it may be possible, but this is quite fiddly and inconvenient. If your physician foresees this dose to be short-lived, ie, if he/she plans to increase the dose again pending tolerability, then I suppose this is OK. But otherwise, this in itself may warrant a drug change. Note that it's not only inconvenient, but the accuracy of the actual dose is in question here. It's difficult to cut this tablet to the required size, and it is also worth noting that manufacturers may not be able to guarantee that the drug is evenly distributed throughout the tablet, and may only be in a legal position to recommend halving, for example. Remember that tablets are made up of much more than just the drug. ...Unless there's a smaller tablet strength or syrup available in the US that I don't know about???
Aside from the pharmacological treatment of panic disorder, it is also essential that receive adequate psychotherapy or counseling for your problem. Again, this is another reason why working with a psychiatrist is so important. If you haven't already covered this, a psychiatrist will be able to provide a thorough explanation of the nature of your condition, and he/she will work to expose the underlying causes or thoughts that might trigger a panic attack. They will also go through other management strategies such as abdominal breathing, cognitive behavioural therapy (CBT), mindfulness and other relaxation techniques. These really do help.
Georginia, there's a lot to think about here; yet another reason why placing your health in the care of a specialist is a must. The bottom line is, 6.25mg may or may not be sufficiently therapeutic for you. Give it some time. Your doctor may even have intentions of bringing the dose back up again, but just doing so very slowly. In practice, however, if you show a positive response on this low dose, then there is no need to increase it further. There often is a trial and error period that patients and their doctors go through when starting a treatment. It can be a difficult period for patients because we all want that much needed relief from the symptoms we are facing. But do not lose faith. Having sought help is a big step in your treatment, and one that many people in your shoes delay. Hang in there, you're on the right path.
I wish you all the very best, and do not hesitate to contact me again should you have any further concerns.